Alert archive / Florida / Tornado Warnings in 1998

Tornado Warning 57, NWS Jacksonville, FL

September 30, 1998Alachua County, Florida

NWS Jacksonville, FL issued this tornado warning at Sep 30, 1998, 1:39 PM EDT for Alachua County, Florida. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 1998, 1:39 PM EDT (17:39 UTC)
Expired
Sep 30, 1998, 2:45 PM EDT
In force
66 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Alachua County, FL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 30, 1:30 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 301739 RRA
TORJAX
FLC001-301845-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
139 PM EDT WED SEP 30 1998

* TORNADO WARNING FOR...
  EASTERN ALACHUA COUNTY IN NORTHERN FLORIDA

* UNTIL 245 PM EDT


* AT 139 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 4 MILES WEST OF ROCHELLE MOVING NORTHEAST AT 40
  MPH.

  SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
  GAINESVILLE                           BY 141 PM EDT
  ROCHELLE                              BY 143 PM EDT
  NEWNANS LAKE                          BY 145 PM EDT
  GROVE PARK                            BY 145 PM EDT
  WINDSOR                               BY 145 PM EDT

GO TO A SMALL INTERIOR ROOM... ON THE LOWEST FLOOR.

IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY
BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT...
DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE
THE THREAT OF RISING WATER.

WELSH/MOHLIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 30, 11:00 AM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 30, 11:00 AM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT WED SEP 30 1998

THE TORNADO WATCH HAS EXPIRED AS OF 10 AM EDT...HOWEVER THERE ARE
STILL A FEW STRONG STORMS ABOUT AND WE CONTINUE TO GET REPORTS
OF FUNNEL CLOUDS ALONG THE SUWANNEE RIVER AREA. HELICITY VALUES
REMAIN HIGH...BUT INSTABILITY IS LACKING AT THIS TIME.

THE FLOOD WATCHES ALSO REMAIN IN EFFECT. AT THIS TIME WE ONLY HAVE
REPORTS OF MINOR FLOODING. UNLESS IT REALLY STARTS TO DUMP IN THE
NEXT FEW HOURS WE SHOULD BE OK IN THIS REGARD. WE'LL HAVE TO SEE
HOW THINGS WORK OUT AT MAX HEATING...BUT PRECIP WATER IS ONLY 1.67
INCHES OFF THE KJAX SOUNDING. THIS IS NOT VERY FAVORABLE FOR
WIDESPREAD HEAVY RAxIN...BUT LOCALIZED AMOUNTS COULD BE LARGE.

SANDRIK

In the hours before

Special weather statement, Sep 30, 10:42 AM EDT, 2 hours 57 minutes before
AMZ435-450-452-454-470-472-474-
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-301800-

HAZARDOUS WEATHER OUTLOOK FOR NORTH FLORIDA AND SOUTHEAST
GEORGIA...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1042 AM EDT WED SEP 30 1998

...A FLOOD WATCH IS IN EFFECT THROUGH TODAY FOR ALL OF NORTH
FLORIDA EXCEPT MARION AND FLAGLER COUNTIES...

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH TODAY FOR
ALL OF SOUTHEAST GEORGIA...

THE REMNANTS GEORGES CONTINUE TO MOVE VERY SLOWLY EASTWARD ACROSS
THE AREA. STRONG LOW LEVEL WINDS CONTINUE TO MOVE ACROSS THE REGION
FROM THE GULF OF MEXICO AND THERE IS STILL A POTENTIAL FOR SEVERE
THUNDERSTORMS AND ISOLATED TORNADOES THIS AFTERNOON AND EVENING.
PERSONS IN THE NORTH FLORIDA AND SOUTHEAST GEORGIA AREAS ARE URGED
TO MONITOR THE WEATHER AND TO TAKE ACTION IF SEVERE WEATHER IS
SIGHTED.

FLOOD AND FLASH FLOOD WATCHES REMAIN IN EFFECT FOR THE AREA. SOME
REPORTS OF FLOODING ARE BEING RECEIDVED AND SOME ADDITIONAL FLOODING
IS POSSIBLE THROUGH THE AFTERNOON.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER
SERVICE WEB SITE ON THE INTERNET AT HTTP://WWW.NWSJAX.NOAA.GOV
(LOWER CASE LETTERS)

SANDRIK
Local storm report, Sep 30, 12:00 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
1200 PM EDT WED SEP 30 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 AM    NEWBURN                   FL   TORNADO
09/30/98   SUWANNEE                       *** 5 INJ ***
                                          DAMAGE MOSTLY F0-F2...PSBL
                                          F3 IN SPOTS. TOUCHDOWN NR
                                          NEWBURN RD AND SR 136. 100
                                          YD WIDE-2 MILE LONG SWATH.
                                          6-7 HOMES DAMAGED. 2
                                          SERIOUS INJURIES.

0920 PM    BAXLEY                    GA   WIND DAMAGE
09/30/98   APPLING                        *** 1 INJ ***
                                          12 MOBILE HOMES AND 1
                                          VEHICLE DAMAGED. 4 OUT
                                          BUILDING SHELTERS
                                          DESTROYED AND 1 MINOR
                                          INJURY.
Local storm report, Sep 30, 12:00 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
1200 PM EDT WED SEP 30 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 AM    NEWBURN                   FL   TORNADO
09/30/98   SUWANNEE                       *** 5 INJ ***
                                          DAMAGE MOSTLY F0-F2...PSBL
                                          F3 IN SPOTS. TOUCHDOWN NR
                                          NEWBURN RD AND SR 136. 100
                                          YD WIDE-2 MILE LONG SWATH.
                                          6-7 HOMES DAMAGED. 2
                                          SERIOUS INJURIES.

0920 PM    BAXLEY                    GA   WIND DAMAGE
09/29/98   APPLING                        *** 1 INJ ***
                                          12 MOBILE HOMES AND 1
                                          VEHICLE DAMAGED. 4 OUT
                                          BUILDING SHELTERS
                                          DESTROYED AND 1 MINOR
                                          INJURY.
Local storm report, Sep 30, 12:00 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
1200 PM EDT WED SEP 30 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 AM    NEWBURN                   FL   TORNADO
09/30/98   SUWANNEE                       *** 5 INJ ***
                                          DAMAGE MOSTLY F0-F2...PSBL
                                          F3 IN SPOTS. TOUCHDOWN NR
                                          NEWBURN RD AND SR 136. 100
                                          YD WIDE-2 MILE LONG SWATH.
                                          6-7 HOMES DAMAGED. 2
                                          SERIOUS INJURIES.

0920 PM    BAXLEY                    GA   WIND DAMAGE
09/29/98   APPLING                        *** 1 INJ ***
                                          12 MOBILE HOMES AND 1
                                          VEHICLE DAMAGED. 4 OUT
                                          BUILDING SHELTERS
                                          DESTROYED AND 1 MINOR
                                          INJURY.
Special weather statement, Sep 30, 1:26 PM EDT, 13 minutes before
AMZ435-450-452-454-470-472-474-
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-302000-

HAZARDOUS WEATHER OUTLOOK FOR NORTH FLORIDA AND SOUTHEAST
GEORGIA...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
126 PM EDT WED SEP 30 1998

...THE NATIONAL SEVERE STORMS PREDICTION CENTER HAS ISSUED A
TORNADO WATCH VALID THROUGH 800 PM EDT FOR THE FOLLOWING COUNTIES
OF NORTH FLORIDA...ALACHUA...BAKER...BRADFORD...CLAY...COLUMBIA...
DUVAL...FLAGLER...GILCHRIST...MARION...NASSAU...PUTNAM...ST. JOHNS
AND UNION...IN SOUTHEAST GEORGIA...CHARLTON...CAMDEN AND GLYNN AND
THE ADJACENT COASTAL WATERS OF NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA...

...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS AND ISOLATED TORNADOES IN AND NEAR THE WATCH
AREA...

...A FLOOD WARNING IS IN EFFECT FOR SUWANNEE COUNTY UNTIL 615 PM
EDT...

...FLOOD WATCHES REMAIN IN EFFECT FOR MOST OF SOUTHEASTERN GEORGIA
AND NORTH FLORIDA EXCEPT MARION AND FLAGLER COUNTIES...

ON THE WEATHER MAP...THE REMNANTS OF TROPICAL DEPRESSION GEORGES
ARE WEST OF THE APALACHICOLA RIVER AND ARE DRIFTING EAST. A STRONG
FETCH OF SOUTHWESTERLY WINDS WILL BRING ABUNDANT MOISTURE NORTH OUT
OF APALACHEE BAY.

THE THUNDERSTORMS MAY PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...
HEAVY RAINFALL AND WIND GUSTS TO 80 MPH. ISOLATED TORNADOES ARE
ALSO POSSIBLE. REMEMBER TORNADOES CAN AND DO FORM WITH LITTLE OR NO
ADVANCE NOTICE...REMAIN ALERT FOR THE APPROACH OF THREATENING
WEATHER. LOCALLY HEAVY RAINFALL MAY CAUSE FLOODING OF LOW LYING
AREAS AND ROADWAYS.

IF SEVERE WEATHER APPROACHES YOUR LOCATION SEEK SHELTER IMMEDIATELY
INSIDE A STURDY STRUCTURE. REMEMBER...MOBILE OR PREFABRICATED HOMES
AND AUTOMOBILES DO NOT PROVIDE ADEQUATE SHELTER DURING SEVERE
WEATHER. STORMS MAY BE MOVING VERY QUICKLY AND IT IS IMPORTANT TO
SEEK SHELTER IMMEDIATELY IF SEVERE WEATHER IS SIGHTED OR WARNINGS
ARE ISSUED.

INTERESTS IN AND NEAR THE WATCH BOX SHOULD MON$ITOR LOCAL TV AND
RADIO...CABLE TV OR NOAA WEATHER RADIO FOR POSSIBLE WARNINGS.

SPOTTER ACTIVATION IS REQUESTED IN AND NEAR THE TORNADO WATCH AREA.

SANDRIK
Special weather statement, Sep 30, 1:26 PM EDT, 13 minutes before
AMZ435-450-452-454-470-472-474-
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-302000-

HAZARDOUS WEATHER OUTLOOK FOR NORTH FLORIDA AND SOUTHEAST
GEORGIA...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
126 PM EDT WED SEP 30 1998

...THE NATIONAL SEVERE STORMS PREDICTION CENTER HAS ISSUED A
TORNADO WATCH VALID THROUGH 800 PM EDT FOR THE FOLLOWING COUNTIES
OF NORTH FLORIDA...ALACHUA...BAKER...BRADFORD...CLAY...COLUMBIA...
DUVAL...FLAGLER...GILCHRIST...MARION...NASSAU...PUTNAM...ST. JOHNS
AND UNION...IN SOUTHEAST GEORGIA...CHARLTON...CAMDEN AND GLYNN AND
THE ADJACENT COASTAL WATERS OF NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA...

...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS AND ISOLATED TORNADOES IN AND NEAR THE WATCH
AREA...

...A FLOOD WARNING IS IN EFFECT FOR SUWANNEE COUNTY UNTIL 615 PM
EDT...

...FLOOD WATCHES REMAIN IN EFFECT FOR MOST OF SOUTHEASTERN GEORGIA
AND NORTH FLORIDA EXCEPT MARION AND FLAGLER COUNTIES...

ON THE WEATHER MAP...THE REMNANTS OF TROPICAL DEPRESSION GEORGES
ARE WEST OF THE APALACHICOLA RIVER AND ARE DRIFTING EAST. A STRONG
FETCH OF SOUTHWESTERLY WINDS WILL BRING ABUNDANT MOISTURE NORTH OUT
OF APALACHEE BAY.

THE THUNDERSTORMS MAY PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...
HEAVY RAINFALL AND WIND GUSTS TO 80 MPH. ISOLATED TORNADOES ARE
ALSO POSSIBLE. REMEMBER TORNADOES CAN AND DO FORM WITH LITTLE OR NO
ADVANCE NOTICE...REMAIN ALERT FOR THE APPROACH OF THREATENING
WEATHER. LOCALLY HEAVY RAINFALL MAY CAUSE FLOODING OF LOW LYING
AREAS AND ROADWAYS.

IF SEVERE WEATHER APPROACHES YOUR LOCATION SEEK SHELTER IMMEDIATELY
INSIDE A STURDY STRUCTURE. REMEMBER...MOBILE OR PREFABRICATED HOMES
AND AUTOMOBILES DO NOT PROVIDE ADEQUATE SHELTER DURING SEVERE
WEATHER. STORMS MAY BE MOVING VERY QUICKLY AND IT IS IMPORTANT TO
SEEK SHELTER IMMEDIATELY IF SEVERE WEATHER IS SIGHTED OR WARNINGS
ARE ISSUED.

INTERESTS IN AND NEAR THE WATCH BOX SHOULD MON$ITOR LOCAL TV AND
RADIO...CABLE TV OR NOAA WEATHER RADIO FOR POSSIBLE WARNINGS.

SPOTTER ACTIVATION IS REQUESTED IN AND NEAR THE TORNADO WATCH AREA.

SANDRIK

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 12:52 AM EDTTornado WarningJAXSuwannee63 min
Sep 30, 12:57 AM EDTTornado WarningJAXHamilton63 min
Sep 30, 1:53 AM EDTTornado WarningJAXSuwannee77 min
Sep 30, 3:09 AM EDTTornado WarningJAXSuwannee81 min
Sep 30, 3:37 AM EDTFlash Flood WarningJAXHamilton, Suwannee6 hr
Sep 30, 4:10 AM EDTTornado WarningJAXColumbia, Hamilton75 min
Sep 30, 5:17 AM EDTTornado WarningJAXSuwannee63 min
Sep 30, 5:23 AM EDTTornado WarningJAXColumbia, Hamilton77 min
Sep 30, 6:59 AM EDTTornado WarningJAXColumbia, Gilchrist, Suwannee76 min
Sep 30, 8:43 AM EDTSevere Thunderstorm WarningJAXAlachua32 min
Sep 30, 9:53 AM EDTSevere Thunderstorm WarningJAXHamilton, Suwannee52 min
Sep 30, 12:16 PM EDTFlash Flood WarningJAXSuwannee6 hr
Sep 30, 1:37 PM EDTSevere Thunderstorm WarningJAXAlachua63 min
Sep 30, 2:14 PM EDTTornado WarningJAXBradford46 min

Nearby

Tornado Warnings in Florida, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.